Indiana, 2007

Lightning Strike in Indiana, March 19, 2007

March 19, 2007 · NWS IND · 1 event in 1 county or zone

A lightning strike caused a house fire near Elwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A lightning strike caused a house fire near Elwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 19, 5:50 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 19, 5:50 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 AM EDT MON MAR 19 2007

.AVIATION...DISCUSSION FOR 191200Z TAF ISSUANCE. CONVECTIVE CLUSTERS
FM NW IND SWWD INTO NRN MO ASSOCIATED WITH LIFTG ALONG A 45-55KT LLJ
AXIS. AS THIS LLJ VEERS AND SAGS SEWD ACRS THE LOCAL AREA LTR THIS
MORN...SHWRS/SCT TSTMS SHOULD CONT TO DVLP FM NW TO SE. MOST OF THE
MAIN LIFT ALONG THE LLJ XPCTD TO PUSH E OF THE AREA BY 191700Z...SO
CONVECTIVE THREAT SHOULD DIMINISH BY THAT TIME...ALTHOUGH SOME SHWR
ACTVTY PSBL INTO THE LT AFT HRS. INITIALLY DRY LWR LVLS AND THE
ELEVATED NATURE OF THE CONVECTION SUGGEST MAINLY VFR CIGS EARLY
ON...BUT SUSTAINED WAA/MOIST ADVECTION SHOULD ALLOW FOR THE DVLPMNT
OF FAIRLY WIDESPREAD MVFR CIGS TOWARDS THE MIDDAY HRS.

STRENGTH OF LLJ SUGGESTS THE POTENTIAL FOR LLWS THIS MORN...BUT SFC
WND SPEEDS HV STAYED UP ENOUGH TO SUGGEST NOCTURNAL INVERSION NEVER
FULLY DVLPD...SO BELIEVE WS WL REMAIN BLW CRITERIA FOR INCLUSION IN
THE FCSTS.

&&

.PREV DISCUSSION...FCST FOCUS ON TEMPS AND PRECIP CHCS THROUGH THE
PERIOD.

06Z SFC MAP SHOWED A LOW ACROSS NORTHERN MN WITH A COLD FRONT
EXTENDING INTO KS. AREA PROFILERS SHOWED 850MB LLJ OF 50-60KTS
ACROSS MO INTO IL WHERE ELEVATED THUNDERSTORMS WERE DEVELOPING.
ISENTROPIC PLOTS ALSO SHOWED THAT THE LIFT AHEAD OF THIS
SYSTEM/FRONT. SFC DEWPOINTS ALSO REMAINED VERY LOW ACROSS THE CWA
AND LAPS SOUNDINGS SHOW THAT ANY PRECIP FALLING ACROSS THE CWA
THROUGH 12Z SHOULD BE A MIX OF SLEET OR RAIN.

NO SIG ERRORS NOTED WITH THE 00Z INITIALIZATION OF MODELS. WILL
FOLLOW A BLEND OF MOS TEMPS/PRECIP VALUES.

TODAY...WAA/WARMING AFTER 12Z SHOULD KEEP ALL PRECIP AS RAIN WITH
SREF ENSEMBLES INDICATING MUCAPE OF 100-200J/KG EXTENDING INTO THE
WESTERN HALF OF THE CWA TODAY. THE CURRENT FCST OF OCCASIONAL
RAIN/ISOLATED THUNDER LOOKS GOOD. CURRENT HIGH TEMP FCST ALSO AGREES
WITH MOS AVG AND WILL LEAVE AS IS.

TONIGHT...LINGERING PRECIP SHOULD EXIT THE FAR SOUTH THIS EVENING
WITH SKIES BECOMING PTCLDY. MOS AVG LOWS AGREE WELL WITH GOING FCST.

TUES...CONDS SHOULD BE DRY AS SFC HIGH PRESSURE HOLDS ACROSS THE
REGION. MOS TEMPS ARE VERY CLOSE TO THE GOING FCST. NO CHANGES WILL
BE MADE.

TUES NIGHT-WEDS...LIFT ALONG AND AHEAD OF THE RETURNING WARM FRONT
WILL BRING CHCS FOR RAIN/THUNDER BACK INTO THE FCST. MOS POPS
SUGGEST SCT ACTIVITY DURING THIS PERIOD WITH GREATER CHCS STAYING NW
OF THE CWA.

THURS AND BEYOND...00Z GFS IS FASTER WITH THE COLD FRONT THAN THE
ECMWF. AT THIS TIME...IT APPEARS THAT BETTER CHCS FOR PRECIP/THUNDER
SHOULD ARRIVE THURS INTO FRI AS A FRONT ATTEMPTS TO MOVE THROUGH THE
REGION. TIMING AND MOVEMENT OF FRONT REMAIN UNCERTAIN. NO CHANGES
WILL BE MADE BEYOND WEDS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CO
AVIATION...JAS
Hazardous weather outlook, Mar 19, 3:10 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 AM EDT MON MAR 19 2007

INZ028-029-035-043-044-051-053-060-061-067-068-070-071-200815-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-
GREENE-KNOX-DAVIESS-LAWRENCE-JACKSON-
410 AM EDT MON MAR 19 2007 /310 AM CDT MON MAR 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LOWLAND RIVER FLOODING WILL CONTINUE ACROSS THE AREA. PLEASE SEE
THE LATEST RIVER FLOOD WARNINGS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOWLAND RIVER FLOODING WILL PERSIST INTO THIS WEEK. PLEASE SEE THE
LATEST RIVER FLOOD WARNINGS FOR DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS AT TIMES WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-030-031-036>042-045>049-052-054>057-062>065-069-072-200815-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
MARTIN-JENNINGS-
410 AM EDT MON MAR 19 2007 /310 AM CDT MON MAR 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY WEST OF A
KOKOMO TO INDIANAPOLIS TO BLOOMINGTON LINE. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS AT TIMES WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The radar

The Indianapolis radar (KIND), 77 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Madison

When
March 19, 7:58 AM EST
Where
Madison County, 3 mi ENE of Elwood
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.287, -85.778

Lightning caused a fire which damaged a home near Elwood. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20607.